Hypertension treatment

im 80 year old male with diabetes and hypertension,and atrial fibberation.my blood pressure was controlled by 20mg of linisopril at day and 5mg of amlodipine at nite.for the past 3 weeks around 900pm my blood pressure would start to rise  and  go as high as 170/80.i think anxiety played a role as when it started to creep up I got anxious.my doctor increased my lisinopril from 20 to 40 and added a horrible drug called labetalol.i normally have a low pulse aroun 50-55 this labetalol brought my puse at 10pm to as low as 44.also it makes me feel lika a zombie,i took it 4 days and stopped going against doctors orders.my pulse rate is back to 55 and im on 40 mg lisinopril and 5mg amlodipine.besides dieurics can you suggest a safe medicine beside beta-blocker that I can take with lisinopril.I thought people with low pulse should not take labetalol.my doctor and I are in conflict,i wont take a medicine that brings my pulse down to 44 and I am tired all day.after 3 years maybe the lisinepral is  not working at 40mg a day I should not nave my blood pressure creep up at nite to 170

(From: National Heart, Lung, and Blood Institute, hypertension guidelines)

Hi Howard,

I agree with you  that while beta blockers such as Labetolol are sometimes used, they are probably not indicated in your case with such a slow heart rate, especially not when causing side effects.   However, the reason to treat hypertension is to protect against the risks of a heart attack and/or stroke. You can calculate your risk here.

With that in mind, let's divide the rest of my answer into different sections. 

Your BP:

  • At 170/80, your blood pressure is considered High: "Stage II Hypertension"
  • is it always this high?
  • How is it measured, sitting/laying down and/or standing up?
  • Is there a difference between those positions (if so, it is called orthostatic hypotension)?
  • If you have hardening of your arteries throughout your body, you may have a condition called Pseudohypertension (an elevated systolic pressures because of calcified arteries that are difficult to compress), not uncommon at your age.

Risk Factors for a heart attack and/or stroke that you already have:


  • In patients with your type of risk factors the medications prescribed for you: Lisinopril and Amlopidine are often selected at various dosages. Rather, if another drug becomes necessary, I would consider a diuretic such as Hydrochlorothiazide. At your age I would also be bit more relaxed at trying to get your BP down to less than 140 systolic.
  • With your heart rate so slow, perhaps your doctor should consider a pacemaker.
  • Your atrial fibrillation: are you taking a blood thinner?
  • What about life style modifications such as diet, exercise, weight control and smoking cessation? They include:
  • Is your blood checked regularly, notably for diabetes, and kidney function?
    • Tests commonly performed include and rechecked at regular intervals:

      • Creatinine
      • Electrolytes
      • Glucose
      • Cholesterol
      • UA
      • EKG
      • Chest X-ray
      • An echocardiogam (once only if your heart function is good otherwise)

As you can see, there are a lot of considerations involved and I think you are quite justified to question your present treatment. I hope that you will be able to use this information when next talking to your doctor. If the two of you cannot agree, it might be best to find another physician!

Hope this helps,

Dr T


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
1 + 11 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.